New Mexico, 2017

Hail and Damaging Winds in New Mexico, July 1, 2017

July 1, 2017 · NWS ABQ · 9 events in 4 counties and zones

Severe thunderstorms that impacted eastern New Mexico on June 30th helped force low level moisture westward through gaps in the central mountain chain on July 1st. This moisture along with strong afternoon heating set the stage for showers and thunderstorms to erupt over the higher terrain during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe thunderstorms that impacted eastern New Mexico on June 30th helped force low level moisture westward through gaps in the central mountain chain on July 1st. This moisture along with strong afternoon heating set the stage for showers and thunderstorms to erupt over the higher terrain during the early afternoon hours. Several clusters of thunderstorms that developed over the central high terrain moved slowly east and produced quarter to ping pong ball size hail along the adjacent east slopes through late afternoon. These storms shifted east into the plains by the evening hours and produced strong outflow wind gusts around Curry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 11:18 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 1, 11:18 AM MST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1218 PM MDT Sat Jul 1 2017

.AVIATION...
18Z TAF CYCLE
Active shower and thunderstorm pattern is expected across northern
and central New Mexico today and this evening. The focus would seem
to be along the central mountain chain initially before storms roll
eastward into the plains this evening. Secondarily storms should also
develop over portions of the Continental Divide and toward the Jemez
mountains. Some strong to severe storms will be possible with large
hail, gusty downburst winds, and heavy downpours temporarily dropping
ceilings/visibility. Confidence is low that widespread low stratus
clouds will develop overnight, but some isolated spots are possible.

52

&&

.PREV DISCUSSION...320 AM MDT Sat Jul 1 2017...
.SYNOPSIS...
A vigorous back door cold front swept across eastern and central
portions of the area overnight. The front sets up an active
thunderstorm day initially favoring central areas but transitioning
eastward during the evening and overnight period. Storm coverage
will lower some Sunday into early next week as drier air filters over
the area from the Great Basin. Coverage of storms will increase the
latter half of next week as the upper high builds northward and
allows higher moisture to filter in from the east and south. Western
and central areas are likely to be favored later next week.
Temperatures will initially cool but highs should generally be near
normal most of next week.

&&

.DISCUSSION...
Not a lot of changes made to the gridded forecast. Back door front
will push higher moisture to the continental divide. This will set
the stage for hit and miss shower and thunderstorm development as the
dryline retreats back to the east due to atmospheric mixing. Based on
moisture and instability...it appears that much of the east will be
under a risk of isolated severe storms. Can't rule out some stronger
storms across central areas based on the pattern. Threw in a narrow
band of drier storms on the backside of the retreating dryline. The
NAM model is much more bullish with PoP's than the GFS. Decided to
error on the side of the NAM.

Models remain in consensus with a drying trend Sunday through Tuesday
of next week. This is due to a mid level dry intrusion that
originates from the Great Basin. Again...showed a drier storm
depiction in the gridded forecast along the axis of the main moisture
field. Stronger gusts associated with the storms will be found in
this marginal moisture environment.

Models remain steadfast with bringing higher moisture values into
much of the forecast area the latter half of next week. This is when
the upper high lifts northward and allows an east to west steering
flow. Might be a tad too bullish with PoPs for some eastern and
central areas. ECMWF and to a lesser extent the GFS show a drier
wedge developing across some eastern and central locations during
this period. That is very common during the summer monsoon season so
will need to adjust PoPs accordingly as we get nearer to the time
period. Tough to determine the dry wedge aloft significance this far
out but one should be aware of its consequence in terms of lessening
storm coverage.

50

&&

.FIRE WEATHER...
The backdoor cold front is making westward progress across western
New Mexico early this morning and is nearing the Continental Divide.
Behind the front, cooler temperatures and much higher humidity is
noted, with recoveries generally excellent east and good to fair
central and west. High temperatures today will generally be below
normal east, near normal central and above normal west. Moisture
behind the front will fuel a round of storms across central and
eastern New Mexico later today, with decent coverage of wetting
rain. Closer to the Continental Divide, a few storms will be on the
drier side and will produce little measurable rain. West of the
Continental Divide a hot, dry and unstable airmass will persist.

The upper level high will build up over southern New Mexico Sunday
and dry air will begin to rotate further east across our area around
the high circulation. However, sufficient low level moisture will
remain for another round of wetting storms across eastern portions
of our area. Dry storms will favor central and southwest portions of
our area Sunday afternoon, with additional dry lightning ignitions
possible. A fairly dry regime will continue Monday into Tuesday as
the upper high begins to transition north to near Utah. Although
storms are forecast Mon/Tue, they will be a mix of wet/dry with the
potential for more lightning ignitions.

From mid week into next weekend, the upper high will remain north or
northwest of New Mexico allowing for low layer moisture creep from
the east and southeast leading to daily rounds of storms, although
with fairly small wetting footprints given unimpressive model PWATs
and QPF. Temperatures are forecast to be within a couple degrees of
normal through the weekend.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 1, 3:58 AM MST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
458 AM MDT Sat Jul 1 2017

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
458 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms along the east slopes
of the central mountains extending eastward across the eastern
plains this afternoon and evening. The main threat will be strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the east due to the
potential of severe weather this afternoon into this evening.

50

In the hours before

Local storm report, Jul 1, 12:56 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
156 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     10 NNW TAIBAN           34.57N 104.09W
06/30/2017  E70 MPH          DE BACA            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702087

JLP
Local storm report, Jul 1, 1:00 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     5 E TOLAR               34.44N 103.85W
06/30/2017                   ROOSEVELT          NM   TRAINED SPOTTER

            LEAVES STRIPPED OFF TREES.

&&

EVENT NUMBER ABQ1702088

DAK
Local storm report, Jul 1, 1:20 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             3 NNE RATON CREWS AIRPO 36.78N 104.48W
06/30/2017  E0.88 INCH       COLFAX             NM   TRAINED SPOTTER

            ALONG I-25.

0447 PM     HAIL             VERMEJO PARK            36.88N 105.00W
06/30/2017  E0.75 INCH       COLFAX             NM   TRAINED SPOTTER

0455 PM     HAIL             15 WSW MOUNT DORA       36.44N 103.74W
06/30/2017  E1.75 INCH       UNION              NM   FIRE DEPT/RESCUE

            HAIL KNOCKED OUT WINDOWS OF SEVERAL CARS AND HOMES NEAR
            SOFIA COMMUNITY. REPORTED RELAYED BY CLAYON FIRE CHIEF.

0554 PM     HAIL             13 S MOUNT DORA         36.34N 103.51W
06/30/2017  M1.00 INCH       UNION              NM   TRAINED SPOTTER

0555 PM     TSTM WND GST     14 NW SEDAN             36.27N 103.33W
06/30/2017  E70 MPH          UNION              NM   TRAINED SPOTTER

0625 PM     TSTM WND GST     SEDAN                   36.15N 103.13W
06/30/2017  E60 MPH          UNION              NM   TRAINED SPOTTER

0800 PM     HAIL             NEWKIRK                 35.07N 104.26W
06/30/2017  E0.88 INCH       GUADALUPE          NM   PUBLIC

0800 PM     HAIL             13 SSE NEWKIRK          34.89N 104.19W
06/30/2017  E0.88 INCH       GUADALUPE          NM   TRAINED SPOTTER

0830 PM     HAIL             16 ENE SUMNER LAKE      34.73N 104.14W
06/30/2017  E1.75 INCH       DE BACA            NM   TRAINED SPOTTER

0845 PM     TSTM WND GST     10 NNW TAIBAN           34.57N 104.09W
06/30/2017  E70 MPH          DE BACA            NM   TRAINED SPOTTER

0900 PM     TSTM WND GST     FORT SUMNER             34.48N 104.24W
06/30/2017  E60 MPH          DE BACA            NM   BROADCAST MEDIA

            CARPORT BLOWN OVER

0900 PM     HAIL             3 SW PORTALES           34.15N 103.38W
06/30/2017  M0.88 INCH       ROOSEVELT          NM   COCORAHS

0900 PM     TSTM WND DMG     5 E TOLAR               34.44N 103.85W
06/30/2017                   ROOSEVELT          NM   TRAINED SPOTTER

            LEAVES STRIPPED OFF TREES.

0915 PM     TSTM WND DMG     TAIBAN                  34.44N 104.01W
06/30/2017                   DE BACA            NM   NMDOT

            SEVERAL TRAFFIC SIGNS ALONG U.S.60 BETWEEN TOLAR AND
            TAIBAN BLOWN DOWN AND MISSING DUE TO SEVERE WINDS. THIS
            SPANNNED THE DE BACA ROOSEVELT COUNTY LINE.

0947 PM     TSTM WND GST     13 SE TOLAR             34.30N 103.80W
06/30/2017  M58 MPH          ROOSEVELT          NM   AWOS

            K4MR AWOS.

0954 PM     TSTM WND GST     13 SE TOLAR             34.30N 103.80W
06/30/2017  M85 MPH          ROOSEVELT          NM   PARK/FOREST SRVC

            MELROSE RANGE RAWS.

1000 PM     TSTM WND GST     9 WNW FLOYD             34.27N 103.72W
06/30/2017  M67 MPH          ROOSEVELT          NM   PUBLIC

1007 PM     HAIL             2 NW FLOYD              34.24N 103.60W
06/30/2017  E2.75 INCH       ROOSEVELT          NM   FIRE DEPT/RESCUE

1016 PM     TSTM WND GST     8 SE MESA               33.91N 104.56W
06/30/2017  M59 MPH          CHAVES             NM   APRSWXNET/CWOP

1040 PM     HAIL             DORA                    33.93N 103.33W
06/30/2017  E1.50 INCH       ROOSEVELT          NM   POST OFFICE

1054 PM     HAIL             3 NNE DORA              33.98N 103.32W
06/30/2017  E2.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

            BROKE SKYLIGHTS AND WINDOWS.

1110 PM     HAIL             CAUSEY                  33.88N 103.13W
06/30/2017  E2.75 INCH       ROOSEVELT          NM   POST OFFICE

            GOLF BALL TO BASEBALL SIZE HAIL. SEVERE HOME AND
            VEHICLE DAMAGE.

&&

EVENT NUMBER ABQ1702066 ABQ1702067 ABQ1702081 ABQ1702070 ABQ1702068
ABQ1702069 ABQ1702071 ABQ1702072 ABQ1702073 ABQ1702087 ABQ1702077
ABQ1702082 ABQ1702088 ABQ1702080 ABQ1702074 ABQ1702084 ABQ1702075
ABQ1702076 ABQ1702085 ABQ1702079 ABQ1702086 ABQ1702078

JLP
Special weather statement, Jul 1, 1:30 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT SAT JUL 1 2017

NMZ527-012100-
Raton Ridge/Johnson Mesa-
230 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stonewall, or 33 miles southwest of Trinidad, moving
east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Colfax County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3690 10476 3690 10504 3692 10508 3693 10513
      3700 10515 3699 10479
TIME...MOT...LOC 2030Z 257DEG 14KT 3698 10505

34
Special weather statement, Jul 1, 1:42 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT SAT JUL 1 2017

NMZ524>526-012115-
Upper Tularosa Valley-South Central Highlands-South Central
Mountains-
242 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND EAST
CENTRAL SOCORRO COUNTIES UNTIL 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Ancho, or 24 miles north of Carrizozo, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ancho.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3406 10601 3417 10563 3399 10559 3396 10559
      3394 10558 3390 10557 3389 10597
TIME...MOT...LOC 2041Z 259DEG 19KT 3399 10591

34
Local storm report, Jul 1, 1:51 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             3 S LINGO               33.74N 103.11W
06/30/2017  M1.75 INCH       ROOSEVELT          NM   TRAINED SPOTTER

            ROOF DAMAGE AND CROP DAMAGE FROM HAIL.

&&

EVENT NUMBER ABQ1702089

DAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
July 1, 1:59 PM MST to 2:01 PM MST
Where
Lincoln County, Ruidoso
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.330, -105.680

Hail up to the size of nickels on the south and east side of Ruidoso.

Hail, Lincoln

When
July 1, 2:12 PM MST to 2:15 PM MST
Where
Lincoln County, 2.41 mi ESE of Alto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.390, -105.640

Hail up to the size of quarters two miles east-southeast of Alto.

Hail, Colfax

When
July 1, 2:15 PM MST to 2:18 PM MST
Where
Colfax County, Vermejo Park
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.880, -105.000

Hail up to the size of half dollars at Vermejo Park.

Hail, Lincoln

When
July 1, 2:27 PM MST to 2:29 PM MST
Where
Lincoln County, 0.58 mi W of (Srr)sierra Blanca Reg Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.460, -105.540

Hail up to the size of quarters at the Sierra Blanca Regional airport.

Hail, San Miguel

When
July 1, 2:55 PM MST to 3:00 PM MST
Where
San Miguel County, San Ignacio
Measured
1.5 in hail
Reported by
Public
Coordinates
35.770, -105.350

Hail up to the size of half dollars in San Ignacio. Minor damage reported to trees.

Hail, San Miguel

When
July 1, 3:40 PM MST to 3:50 PM MST
Where
San Miguel County, 2.15 mi NNE of San Antonio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.660, -105.240

Hail up to the size of quarters two miles north of Las Vegas.

Hail, San Miguel

When
July 1, 3:55 PM MST to 4:00 PM MST
Where
San Miguel County, 1.32 mi ESE of San Antonio
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.620, -105.230

Hail up to the size of quarters two miles north-northwest of Las Vegas.

Thunderstorm Wind, Curry

When
July 1, 8:26 PM MST to 8:29 PM MST
Where
Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.070

Clovis airport reported peak wind gusts up to 64 mph.

Thunderstorm Wind, Curry

When
July 1, 8:31 PM MST to 8:35 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Peak wind gust up to 58 mph at the Cannon AFB.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701681, 701682, 701694, 701684, 701698, 701700, 701703, 701708, 701710.